Illinois, 2006

Tornado in Illinois, July 12, 2006

July 12, 2006 · NWS ILX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 12, 10:11 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 12, 10:11 AM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1111 AM CDT WED JUL 12 2006

.UPDATE...
THE BULK OF THE SHOWERS AND STORMS HAVE MOVED EAST OF OUR CWA LATE
THIS MORNING. THE STATIONARY FRONT ACROSS NORTHERN ILLINOIS IS
BEGINNING TO PUSH BACK SOUTH...AND SHOULD CONTINUE ITS MOVEMENT
TOWARD OUR N CWA THIS AFTERNOON. A LINE OF SHOWERS MARKS THE
FRONT...AND A FEW SHOWERS SHOULD BEGIN TO ERUPT AHEAD OF THE FRONT
AS IT MAKES PROGRESS SOUTHWARD. A SHORTWAVE OVER SOUTH
CENTRAL MISSOURI IS LIFTING NORTHEASTWARD TOWARD OUR SOUTHERN
CWA...AND SHOULD CAUSE MORE NUMEROUS STORMS IN THAT AREA. THE IR
SATELLITE PICS SHOW COOLING CLOUD TOPS IN THE AREA OF STRONGEST
DPVA AHEAD OF THE H5 SHORTWAVE... SO EXPECT MORE OF THE SAME AS
SUNSHINE DESTABILIZES THE AIRMASS IN OUR SOUTHERN CWA. TEMPS
APPEAR ON TRACK WITH LOW TO MID 80S...AND HIGH DEWPOINTS IN THE
LOW TO MID 70S. PWATS REMAIN HIGH...SO A FEW STORMS IN THE SOUTH
MAY DROP A QUICK INCH OF RAIN. UPDATED ZONES ALREADY SENT.

&&

.PREV DISCUSSION... (ISSUED 415 AM CDT WED JUL 12 2006)

DISCUSSION...
HUMID WEATHER... WITH SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE FOR ANOTHER DAY... BUT WE SHOULD SEE SOME DRYING FROM WEST
TO EAST THIS AFTERNOON AS UPPER LEVEL SYSTEM AND ATTENDANT COLD
FRONT WORKS ITS WAY EAST.  CONDITIONS WILL REMAIN HOT AND HUMID
THROUGH THE REST OF THE PERIOD... WITH SCATTERED THUNDERSTORMS
POSSIBLE FRIDAY AND SATURDAY AS AN UPPER LEVEL DISTURBANCE DROPS
INTO THE GREAT LAKES.

SHORT TERM...TODAY THROUGH FRIDAY...
SCATTERED THUNDERSTORMS CONTINUED ACROSS MUCH OF THE REGION DURING
THE OVERNIGHT HOURS.  RUC ANALYSES INDICATED THIN AXIS OF HIGHER
THETA-E AIR UP AROUND 850 MB WAS POOLED ALONG A WELL DEFINED LOW
LEVEL BAROCLINIC ZONE... PROBABLY 850 REFLECTION OF SFC WARM FRONT
WHICH WAS FARTHER NORTH.  MODEST LOW LEVEL JET ACROSS NORTHERN
MISSOURI AND CENTRAL ILLINOIS KEPT ENOUGH LIFT OVER THIS LITTLE
BOUNDARY TO ALLOW FOR TRAINING OF CELLS OVER THIS REGION... WHICH
SHOWS UP WELL IN THE 3HR STORM TOTAL PRECIP PRODUCT.

RUC SEEMS TO HAVE BEEN HANDLING THIS WELL ALL NIGHT... AND ALSO HAS
A HANDLE ON RECENT TRENDS... WITH CONVECTION MORE SCATTERED IN
NATURE AS LOW LEVEL JET BACKS AND BECOMES MORE PARALLEL WITH LOW
LEVEL BOUNDARIES... DECREASING THE FOCUSED LIFT.  MUCH OF THIS
PRECIP HAS BEEN EAST OF OUR SFC COLD FRONT... WHICH IS JUST WEST OF
THE I-55 CORRIDOR EARLY THIS MORNING.

WE SHOULD CONTINUE TO SEE SCATTERED CONVECTION THROUGH THE MORNING
WITHIN THE WARM SECTOR... BECOMING MORE NUMEROUS LATER THIS MORNING
AND INTO THIS AFTERNOON AS MAIN UPPER LEVEL DISTURBANCE OVER
MISSOURI TRACKS EASTWARD.  PRECIP COVERAGE AND RESULTANT QPF SHOULD
BE HIGHEST EAST OF I-57 AND ESPECIALLY SOUTH OF I-70... WHILE DRIER
AIR WILL BEGIN TO MOVE IN ALOFT THIS AFTERNOON FARTHER WEST...
BRINGING AN END TO PRECIP WEST OF I-55 BY MID-AFTERNOON.

NO LARGE SCALE HYDRO CONCERNS CONSIDERING WE WERE RUNNING A BIT DRY
AHEAD OF THIS EVENT... WITH PLENTY OF THIRSTY VEGETATION WAITING FOR
THE RAINS.  COULD SEE SOME LOCALIZED FLOODING PROBLEMS IN POOR
DRAINAGE AREAS BOTH RURAL AND URBAN... MOSTLY DEPENDENT ON RAINFALL
RATE.  TRAINING PRECIP WILL BE THE MAIN THING TO LOOK OUT FOR...
ESPECIALLY IN THE EAST AND SOUTHEAST WHERE PRECIP THREAT WILL BE
AROUND THE LONGEST.

BEHIND THE FRONT... HIGH PRESSURE WILL SETTLE IN OVER WISCONSIN.
SOME FOG WILL BE POSSIBLE... ESPECIALLY IN THOSE AREAS THAT HAVE
RECEIVED THE MOST RAINFALL... MAINLY ALONG THE I-55 CORRIDOR... AND
AREAS AROUND I-74 TO THE EAST OF I-55.  WILL STILL MENTION PATCHY
FOG NORTHWEST OF THE ILLINOIS RIVER AS SFC GRADIENT WILL BE LIGHTEST
UP THERE... BUT THAT AREA GENERALLY RECEIVED LESS RAINFALL THAN
POINTS EAST.

COLD FRONT IS EXPECTED TO STALL OUT SOUTH OF I-70 OVERNIGHT...
BECOMING A FOCUS FOR SCATTERED THUNDERSTORMS AGAIN TOMORROW
AFTERNOON.

WARMING TREND WILL BEGIN FRIDAY AS 4-CORNERS HIGH BECOMES
ESTABLISHED OUT WEST AND BUILDS EASTWARD INTO THE PLAINS.
MEANWHILE... WESTWARD EXTENSION OF THE BERMUDA HIGH WILL BUILD INTO
THE SOUTHEAST STATES.  ILLINOIS WILL BE IN BETWEEN THE TWO... HOT
AND HUMID... BUT NOT AS BAD AS FOLKS TO OUR WEST.  AS MENTIONED THE
LAST FEW SHIFTS... BEING IN THIS WEAKNESS IN THE RIDGE WILL LEAVE US
OPEN TO WEAK DISTURBANCES DROPPING IN FROM THE NORTHWEST.  WE ARE
NOW SEEING SIGNS THAT ONE SUCH DISTURBANCE WILL MOVE INTO THE GREAT
LAKES FRIDAY AND INTO SATURDAY.  THE ECMWF AND UKMET ARE BOTH IN
GOOD AGREEMENT ON THIS FEATURE... WHILE THE GFS AND NAM MAINTAIN A
GENERAL WEAKNESS IN THE RIDGE THROUGH THIS PERIOD.  WENT AHEAD AND
INTRODUCED CHANCE POPS IN THE WEST FOR FRIDAY... AND IN THE EAST
SATURDAY AS THIS TROUGH DIGS IN OVER THE LAKES.  HAVE MODERATED
TEMPS A COUPLE DEGREES IN THIS PERIOD AS WELL.

LONG TERM...SATURDAY THROUGH TUESDAY...
COULD SEE A BRIEF RETURN TO THE HEAT ON SUNDAY... ESPECIALLY ACROSS
THE WEST AS SHORTWAVE RIDGING BUILDS IN BEHIND THE LATE WEEK
TROUGH... ALLOWING SOME OF THE HOTTER AIR OVER THE PLAINS TO WORK
ITS WAY INTO THE REGION.  NEXT SYSTEM OF SIGNIFICANCE... WHICH
SHOULD MODERATE TEMPS... LOOKS TO COME INTO THE PICTURE MONDAY OR
TUESDAY.  HAVE LEFT SLIGHT CHANCE POPS IN FOR MONDAY... BUT THIS MAY
NEED TO BE ADJUSTED IN TIME SHOULD THE NEXT DISTURBANCE DROP IN
LATER.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HUETTL/SHIMON
Hazardous weather outlook, Jul 12, 10:15 AM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT WED JUL 12 2006

ILZ027>031-036>038-040>043-047>053-131100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-CASS-MENARD-SCOTT-MORGAN-SANGAMON-
CHRISTIAN-MACON-
1115 AM CDT WED JUL 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS
CENTRAL ILLINOIS. NONE OF THE STORMS ARE FORECAST TO BECOME
SEVERE...BUT BRIEF HEAVY RAINFALL MAY BE POSSIBLE WITH SOME OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON FRIDAY AND SATURDAY...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. CONDITIONS WILL NOT
BE FAVORABLE FOR AN ORGANIZED THREAT OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ILZ044>046-054>057-061>063-066>068-071>073-131100-
PIATT-CHAMPAIGN-VERMILION-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1115 AM CDT WED JUL 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OCCASIONAL THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS
EASTERN ILLINOIS. NONE OF THE STORMS ARE FORECAST TO BECOME
SEVERE...BUT BRIEF HEAVY RAINFALL MAY BE POSSIBLE WITH SOME OF THE
STRONGER STORMS. SOME PONDING OF WATER ON AREA ROADS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON FRIDAY AND SATURDAY...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. CONDITIONS WILL NOT
BE FAVORABLE FOR AN ORGANIZED THREAT OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SHIMON

In the hours before

Special weather statement, Jul 12, 12:43 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
143 PM CDT WED JUL 12 2006

ILZ040>057-061-122200-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-
INCLUDING THE CITIES OF...HAVANA...LINCOLN...CHAMPAIGN...URBANA...
DANVILLE...JACKSONVILLE...SPRINGFIELD...TAYLORVILLE...DECATUR...
CHARLESTON...MATTOON...SHELBYVILLE
143 PM CDT WED JUL 12 2006

...FUNNEL CLOUDS SIGHTED OVER SCHUYLER COUNTY ILLINOIS...

AT 135 PM...A DEPUTY SPOTTED A FUNNEL CLOUD SOUTHEAST OF SUGAR GROVE
IN SCHUYLER COUNTY.

ATMOSPHERIC CONDITIONS EXIST THIS AFTERNOON ACROSS CENTRAL ILLINOIS
THAT FAVOR THE POSSIBLE FORMATION OF WEAK CIRCULATIONS ON A
EAST TO WEST BOUNDARY SOUTH OF RUSHVILLE TO BLOOMINGTON LINE. SOME
OF THESE CIRCULATIONS ARE OCCURRING UNDERNEATH DEVELOPING SHOWERS
AND THUNDERSTORMS...WHERE A FUNNEL CLOUD MAY DEVELOP. ONCE THE
RAIN BEGINS...THE FUNNEL CLOUD DISSIPATES.

LOW HANGING CLOUDS CAN ALSO APPEAR TO DIP UP AND DOWN AT TIMES...BUT
THEY WILL NOT SHOW SIGNS OF ANY RAPID ROTATION. AN ACTUAL FUNNEL
CLOUD WILL EXHIBIT SPINNING IN A COUNTER-CLOCKWISE DIRECTION.

IN RARE INSTANCES THESE FUNNELS MAY BRIEFLY TOUCHDOWN. STAY ALERT
AND BE PREPARED TO MOVE TO A SAFE SHELTER IF A FUNNEL CLOUD APPROACHES
THE GROUND.

KMH/SLOVE
Local storm report, Jul 12, 1:09 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
209 PM CDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     FUNNEL CLOUD     8 S RUSHVILLE           40.00N 90.57W
07/12/2006                   SCHUYLER           IL   LAW ENFORCEMENT

0137 PM     FUNNEL CLOUD     WILLIAMSVILLE           39.95N 89.56W
07/12/2006                   SANGAMON           IL   EMERGENCY MNGR

0202 PM     FUNNEL CLOUD     2 NE DECATUR            39.87N 88.91W
07/12/2006                   MACON              IL   EMERGENCY MNGR

0204 PM     FUNNEL CLOUD     SPRINGFIELD             39.78N 89.64W
07/12/2006                   SANGAMON           IL   TRAINED SPOTTER

            MULTIPLE FUNNEL CLOUDS REPORTED IN SOUTHWEST SPRINGFIELD

&&

BARKER
Local storm report, Jul 12, 1:18 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
218 PM CDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     FUNNEL CLOUD     CHESTNUT                40.07N 89.20W
07/12/2006                   LOGAN              IL   TRAINED SPOTTER

&&

BARKER

The radar

The Lincoln radar (KILX), 52 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Macon

When
July 12, 1:32 PM CST
Where
Macon County, 6 mi S of Argenta
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.900, -88.817

A tornado briefly touched down. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyThe tornado archive for Illinois, 2006Warnings in Illinois, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521598.